Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
120 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Does mood stabiliser medications result in weight gain?

Good afternoon, we need some advice. My wife was recently diagnosed with bipolar disorder and we have been working with a psychiatrist here in the Tampa Bay Florida area. Her concerns are with weight gain associated with mood stabilizer medications, I wanted an experts take on Topamax as a monotherapy or adjuvant off label treatment, that is consider weight neutral. Your thoughts?
Mon, 15 Sep 2014
Report Abuse
Psychiatrist 's  Response
Hello and thanks for your query.

I understand that you are concerned about the side effect of weight gain with mood stabilizers. As you have rightly pointed out, most mood stabilizers can cause weight gain. The commonly used mood stabilizers like Valproate, Lithium and Carbamazepine can cause significant weight gain in the long term.

Topamax (Topiramate) is an anticonvulsant medication and has been used as an adjuvant mood stabilizer for people with Bipolar disorder. It does not cause weight gain and in many cases, it can even cause weight loss.

However, it is important to realize that it does not have strong mood stabilizing properties. It is not recommended to use Topamax as monotherapy for Bipolar disorder and it is not approved by the FDA as a mood stabilizer. It can only be used as an off-label adjuvant in the treatment of Bipolar disorder.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
I find this answer helpful
Psychiatrist Dr. Chintan Solanki's  Response
Hello,
Thanks for using healthcaremagic.

Topamax is not going to cause weight gain. But it is not used generally in bipolar disorder as a first line treatment. It is added more for impulse and anger control not as a mood stabilizer of bipolar disorder.
If mood stabilizer medicines used in optimum effective low dose as possible and simultaneously diet control and exercises are there, weight gain can be prevented or decreased.
Regards,
Dr. Chintan Solanki.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Mood disorder


Does mood stabiliser medications result in weight gain?

Hello and thanks for your query. I understand that you are concerned about the side effect of weight gain with mood stabilizers. As you have rightly pointed out, most mood stabilizers can cause weight gain. The commonly used mood stabilizers like Valproate, Lithium and Carbamazepine can cause significant weight gain in the long term. Topamax (Topiramate) is an anticonvulsant medication and has been used as an adjuvant mood stabilizer for people with Bipolar disorder. It does not cause weight gain and in many cases, it can even cause weight loss. However, it is important to realize that it does not have strong mood stabilizing properties. It is not recommended to use Topamax as monotherapy for Bipolar disorder and it is not approved by the FDA as a mood stabilizer. It can only be used as an off-label adjuvant in the treatment of Bipolar disorder. Regards, Dr. Jonas Sundarakumar Consultant Psychiatrist